North Dakota, 2009

Blizzard in North Dakota, January 13, 2009

January 13, 2009 · NWS BIS · 6 events in 6 counties and zones

A departing Alberta Clipper brought very strong northwest winds of 25 to 45 mph across portions of west central and southwestern North Dakota during the evening hours of Tuesday, January 13th. Blizzard conditions quickly developed due to falling snow and existing loose snow cover, reducing visibilities to zero and prompting the issuance of no travel advisories.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A departing Alberta Clipper brought very strong northwest winds of 25 to 45 mph across portions of west central and southwestern North Dakota during the evening hours of Tuesday, January 13th. Blizzard conditions quickly developed due to falling snow and existing loose snow cover, reducing visibilities to zero and prompting the issuance of no travel advisories. Conditions improved later on Tuesday evening as the strong winds subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 13, 3:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 13, 3:36 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CST TUE JAN 13 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE MODELS WERE IN GOOD AGREEMENT TODAY WITH PLACEMENT OF TODAYS
ALBERTA CLIPPER MOVING THROUGH THE AREA AND THE ARCTIC HIGH PRESSURE
THAT FOLLOWS THE LOW. THE GFS AND NAM DIFFER ON FRIDAY...WHEN
ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS CENTRAL CANADA.

THE ALBERTA CLIPPER WAS OVER THE WESTERN DAKOTAS THIS AFTERNOON AND
IS MOVING SOUTHEAST TOWARDS MISSOURI. THE HEAVIEST SNOWFALL BEGAN
LATE THIS MORNING OVER CENTRAL NORTH DAKOTA AND CONTINUED THROUGH
THE AFTERNOON. IT SHOULD BEGIN TAPERING OFF LATE THIS AFTERNOON AND
EARLY EVENING AS A STRONG VORT MAX MOVES QUICKLY SOUTHEAST ON A
TRACK JUST NORTH OF THE TRACK OF THE SURFACE LOW. PLENTY OF LIFT
AND A CONVECTIVE LOOK TO MUCH OF THE PRECIPITATION THIS AFTERNOON.
JUST SOUTH AND WEST OF THE LOW TEMPERATURES HAD RISEN INTO THE UPPER
30S OVER SOUTHWESTERN NORTH DAKOTA WITH A VERY TIGHT THERMAL
GRADIENT EAST OF THERE. AS THE LOW MOVES SOUTHEAST WINDS WILL BECOME
NORTHERLY AND USHER IN VERY COLD ARCTIC AIR. HIGHS ON WEDNESDAY WILL
LIKELY OCCUR AT MIDNIGHT...WITH TEMPERATURES FALLING DURING THE
DAY...AND CONTINUING TO FALL TO SOME OF THE COLDEST READINGS SO FAR
THIS SEASON BY THURSDAY MORNING...WHEN THE ARCTIC HIGH IS POSITIONED
JUST SOUTHEAST OF THE FORECAST AREA.

WILL KEEP THE WINTER WEATHER ADVISORY GOING FOR NORTHWEST AND
SOUTHERN NORTH DAKOTA THROUGH 9PM TONIGHT...THEN TRANSITION THE
NORTHERN COUNTIES - ALL OF NORTHWEST AND NORTH CENTRAL - TO A WIND
CHILL ADVISORY FROM 9PM TONIGHT THROUGH WEDNESDAY AFTERNOON. FOR
SOUTHWEST AND SOUTH CENTRAL...WILL KEEP THE WINTER WEATHER
ADVISORY GOING TONIGHT WITH SNOW CONTINUING SOUTH AND BLOWING SNOW
IN THE SOUTHWEST...THEN TRANSITION TO WIND CHILL ADVISORY ON
WEDNESDAY. WIND CHILLS OF 25 TO 45 BELOW TONIGHT THROUGH
WEDNESDAY. WINDS WILL BECOME LIGHT - BELOW 10 MPH - BY WEDNESDAY
NIGHT.

ON THURSDAY THE ARCTIC HIGH MOVES QUICKLY OUT OF THE AREA AND WE SEE
A RETURN TO POLAR AIR...WITH HIGH TEMPERATURES THURSDAY LIKELY TO
BE THURSDAY EVENING. SOUTH TO SOUTHWEST WIND DEVELOP THURSDAY
EVENING IN RESPONSE TO ANOTHER LOW PRESSURE SYSTEM - BUT THIS ONE
MOVES EAST ACROSS CENTRAL CANADA AND SHOULD HAVE LITTLE EFFECT
PRECIP-WISE OVER NORTH DAKOTA. HAVE FLURRIES OVER MUCH OF THE AREA
FRIDAY.

FRIDAY NIGHT HOWEVER THE MODELS INDICATE THIS LOW THEN DROPPING
SOUTHEAST OVER THE NORTHEAST CORNER OF NORTH DAKOTA AND INTO
MINNESOTA/WISCONSIN BY SATURDAY MORNING. WILL HAVE A SLIGHT CHANCE
OVER CENTRAL NORTH DAKOTA FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY...
MEDIUM/LONG RANGE FORECAST MODELS CONTINUE TO INDICATE A MAJOR
PATTERN CHANGE ACROSS THE LOCAL AREA OVER THE EXTENDED
PERIOD...TRANSITIONING FROM A VERY ACTIVE WEATHER PATTERN TO A MORE
QUIET ONE. THE CULPRIT BEHIND THIS CHANGE IS THE WESTERN CONUS UPPER
RIDGE FINALLY BUILDING EAST INTO CENTRAL NORTH AMERICA THIS WEEKEND
AND INTO EARLY NEXT WEEK...PUSHING THE UPPER JET STREAM/PRIMARY
STORM TRACK FURTHER TO THE EAST TOWARDS THE GREAT LAKES REGION AND
THE NORTHEASTERN UNITED STATES. THUS A PROLONGED DRY PERIOD CAN BE
EXPECTED SATURDAY THROUGH TUESDAY. HOW LONG THIS LASTS IS UNCERTAIN.
THE LATEST ECMWF DEPICTS THE RIDGE BREAKING DOWN LATE WEDNESDAY INTO
THURSDAY...WHICH IS FAIRLY CONSISTENT WITH ITS PREVIOUS VERSIONS.

IN ADDITION TO DRY CONDITIONS...A NICE MODERATION IN TEMPERATURES
CAN BE EXPECTED...WELL ABOVE SEASONAL BY 10-15 DEGREES. AS USUAL THE
WARMEST AIR WILL RESIDE WEST WITH COOLER CONDITIONS AS YOU PROGRESS
EASTWARD. MORE SEASONAL AIR MAY RETURN LATER NEXT WEEK WHEN THE
RIDGE IS FORECAST TO BREAK APART.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS AND LOWER WILL CONTINUE ACROSS CENTRAL
NORTH DAKOTA THROUGH THE REMAINDER OF THIS AFTERNOON. MVFR-IFR
CONDITIONS ARE EXPECTED WEST. CONDITIONS WILL GRADUALLY IMPROVE THIS
EVENING AS PRECIPITATION ENDS NORTH TO SOUTH ONCE THE CLIPPER SYSTEM
PUSHES WELL TO OUR SOUTHEAST. VFR FLIGHT CONDITIONS WILL START TO
BECOME MORE COMMON LATER TONIGHT AND AFTER DAYBREAK WEDNESDAY
MORNING ONCE COLD ARCTIC HIGH PRESSURE BUILDS SOUTH INTO THE
NORTHERN PLAINS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING
FOR NDZ001>003-009>011-017>023-025.

WIND CHILL ADVISORY FROM 9 PM CST /8 PM MST/ THIS EVENING TO 3
PM CST /2 PM MST/ WEDNESDAY FOR NDZ001>005-009>013-017>023-025.

WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ WEDNESDAY FOR
NDZ031>037-040>048-050-051.

WIND CHILL ADVISORY FROM 6 AM CST /5 AM MST/ TO 3 PM CST /2 PM
MST/ WEDNESDAY FOR NDZ031>037-040>048-050-051.

&&

JV/NH
Hazardous weather outlook, Jan 13, 5:03 AM CST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
503 AM CST TUE JAN 13 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
503 AM CST TUE JAN 13 2009 /403 AM MST TUE JAN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ALBERTA CLIPPER WILL MOVE ACROSS THE STATE TODAY AND EARLY
TONIGHT. THE CLIPPER WILL SPREAD MORE SNOW ACROSS WESTERN AND
CENTRAL NORTH DAKOTA WITH 1 TO 3 INCHES LIKELY IN THE SOUTHWEST AND
3 TO 5 INCHES IN CENTRAL NORTH DAKOTA. WIND CHILLS IN CENTRAL
NORTH DAKOTA WILL DROP TO 25 TO 40 BELOW TONIGHT AS ARCTIC AIR
MOVES INTO THE STATE BEHIND THE CLIPPER. WINTER WEATHER ADVISORIES
AND WIND CHILL ADVISORIES ARE IN EFFECT TODAY AND CENTRAL TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 13, 2:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             2 SW MINOT              48.21N 101.33W
01/13/2009  E3.5 INCH        WARD               ND   BROADCAST MEDIA

&&

KBIRK
Local storm report, Jan 13, 3:32 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     SNOW             DICKINSON               46.88N 102.79W
01/13/2009  M1.5 INCH        STARK              ND   BROADCAST MEDIA

&&

KBIRK
Local storm report, Jan 13, 5:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     SNOW             LANSFORD                48.63N 101.38W
01/13/2009  M3.8 INCH        BOTTINEAU          ND   CO-OP OBSERVER

&&

KBIRK
Local storm report, Jan 13, 5:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             BISMARCK                46.81N 100.78W
01/13/2009  M5.3 INCH        BURLEIGH           ND   OFFICIAL NWS OBS

            STORM TOTAL...AS OF 5 PM CST.

&&

KBIRK
Local storm report, Jan 13, 5:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
537 PM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             WILLISTON               48.15N 103.63W
01/13/2009  M1.1 INCH        WILLIAMS           ND   OFFICIAL NWS OBS

&&

KBIRK
Local storm report, Jan 13, 5:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             CARSON                  46.42N 101.57W
01/13/2009  M2.0 INCH        GRANT              ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 2.0 INCHES NEW SNOW.

0800 AM     SNOW             HALLIDAY                47.35N 102.34W
01/13/2009  M1.5 INCH        DUNN               ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.5 INCHES.

0800 AM     SNOW             1 E DUNN CENTER         47.35N 102.60W
01/13/2009  M2.0 INCH        DUNN               ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 2.0 INCHES. SNOW
            DEPTH 18 INCHES.

0800 AM     SNOW             UNDERWOOD               47.46N 101.14W
01/13/2009  M1.4 INCH        MCLEAN             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.4 INCHES. SNOW
            DEPTH 40 INCHES.

0800 AM     SNOW             WATFORD CITY            47.80N 103.28W
01/13/2009  M1.0 INCH        MCKENZIE           ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.0 INCHES. SNOW
            DEPTH 19 INCHES.

0800 AM     SNOW             JAMESTOWN               46.91N 98.71W
01/13/2009  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.0 INCH. SNOW
            DEPTH 16 INCHES.

0800 AM     SNOW             WILTON                  47.16N 100.78W
01/13/2009  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.0 INCHES. SNOW
            DEPTH 36 INCHES.

0800 AM     SNOW             NOONAN                  48.89N 103.01W
01/13/2009  M3.5 INCH        DIVIDE             ND   PUBLIC

            PUBLIC REPORT OF 3.5 INCHES NEW SNOW. SNOW DEPTH 19
            INCHES.

0900 AM     SNOW             GARRISON                47.65N 101.42W
01/13/2009  M1.5 INCH        MCLEAN             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.5 INCHES.

0900 AM     SNOW             1 N MOTT                46.39N 102.33W
01/13/2009  M1.5 INCH        HETTINGER          ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.5 INCHES.

0900 AM     SNOW             FLASHER                 46.46N 101.23W
01/13/2009  M1.0 INCH        MORTON             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.0 INCH. SNOW
            DEPTH 12 INCHES.

1000 AM     SNOW             2 NW BEULAH             47.28N 101.81W
01/13/2009  M1.0 INCH        MERCER             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS NEW SNOW 1.0 INCH. SNOW
            DEPTH 24 INCHES.

1053 AM     SNOW             MCCLUSKY                47.49N 100.44W
01/13/2009  E3.5 INCH        SHERIDAN           ND   TRAINED SPOTTER

            STORM SPOTTER REPORTS NEW SNOW 3.5 INCHES DURING PAST 6
            HOURS. VISIBILITY NEAR ZERO.

0230 PM     SNOW             2 SW MINOT              48.21N 101.33W
01/13/2009  E3.5 INCH        WARD               ND   BROADCAST MEDIA

0332 PM     SNOW             DICKINSON               46.88N 102.79W
01/13/2009  M1.5 INCH        STARK              ND   BROADCAST MEDIA

0332 PM     SNOW             LANSFORD                48.63N 101.38W
01/13/2009  M3.8 INCH        BOTTINEAU          ND   CO-OP OBSERVER

0500 PM     SNOW             WILLISTON               48.15N 103.63W
01/13/2009  M1.1 INCH        WILLIAMS           ND   OFFICIAL NWS OBS

0530 PM     SNOW             BISMARCK                46.81N 100.78W
01/13/2009  M5.3 INCH        BURLEIGH           ND   OFFICIAL NWS OBS

            STORM TOTAL...AS OF 5 PM CST.

&&

KBIRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Stark

When
January 13, 7:00 PM CST to 11:00 PM CST
Where
Stark forecast zone
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Strong northwest winds of 25 to 35 mph, with gusts to near 45 mph, combined with falling snow and loose snow cover to create several hours of blizzard conditions across Stark County.

Blizzard, Hettinger

When
January 13, 7:00 PM CST to 11:00 PM CST
Where
Hettinger forecast zone
Reported by
Law Enforcement
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Strong northwest winds of 25 to 35 mph, with gusts to near 45 mph, combined with falling snow and loose snow cover to create several hours of blizzard conditions across Hettinger County. A no travel advisory was also issued by law enforcement.

Blizzard, Billings

When
January 13, 7:00 PM CST to 11:00 PM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Strong northwest winds of 25 to 35 mph, with gusts to near 45 mph, combined with falling snow and loose snow cover to create several hours of blizzard conditions across Billings County.

Blizzard, Golden Valley

When
January 13, 7:00 PM CST to 11:00 PM CST
Where
Golden Valley forecast zone
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Strong northwest winds of 25 to 35 mph, with gusts to near 45 mph, combined with falling snow and loose snow cover to create several hours of blizzard conditions across Golden Valley County.

Blizzard, Dunn

When
January 13, 7:00 PM CST to 11:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Strong northwest winds of 25 to 35 mph, with gusts to near 45 mph, combined with falling snow and loose snow cover to create several hours of blizzard conditions across Dunn County.

Blizzard, McKenzie

When
January 13, 7:00 PM CST to 11:00 PM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Strong northwest winds of 25 to 35 mph, with gusts to near 45 mph, combined with falling snow and loose snow cover to create several hours of blizzard conditions across McKenzie County. A no travel advisory was also issued by law enforcement.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146944, 146945, 146946, 146947, 146948, 146949.